top of page

Tricyclic Antidepressant Overdose - #PHARMFAX

Updated: Aug 28, 2023

Tricyclic antidepressants are considered to be dirty drugs because of the various mechanisms that contribute to toxicities.

 


Tricyclic antidepressants are considered to be dirty drugs because of the various mechanisms that contribute to toxicities. TCA properties involve the following: selective serotonin and norepinephrine reuptake inhibitor, anticholinergic, and alpha adrenergic blockade. Cardiotoxicities manifest from TCA sodum and potassium channel blockade. The introduction of SSRIs has reduced prescribing of this older class, but not entirely.


Severe ingestions can be fatal and symptoms present within 2 hours. Signs and symptoms include altered mental status, seizures, and cardiotoxicities. Sodium channel blockade widens the QRS, while potassium inhibition results in a prolonged QTc. Components of anticholinergic toxidrome are present with poisonings, such as slowed GI motility.


EKG findings may provide some prognostic information. QRS greater than 100 ms has been predictive of seizures, and greater than 160 sounds like an impending ventricular arrythmia. Management with supportive care through securing the airway, fluid, rescuscation, and vasoactive agents. For a QRS greater than 100 milliseconds, sodium bicarbonate IV therapy is the mainstay of therapy. Start with 1 - 2 meq/kg as an IV bolus and may be repeated if QRS doesn't narrow. Follow the bolus with a continuous infusion containing 150 mEq of sodium bicarbonate and target a pH of 7.5 - 7.55.


Seizures and agitation should be treated with benzodiazepines. The use of intralipid emulsion has been utilized in case reports and associated with positive results for toxicities refractory to sodium bicarbonate. Phystigmine is contraindicated in TCA overdoses.


Did you checkout my website at pharmwyze.com? Hit the like and follow button for more, share the #PHARMFAX with a friend, and I hope you learned something new.


Recommended Read/Watch

Intralipid Emulsion Therapy: https://www.instagram.com/p/CrCkRUzgyzn/


References

  1. Galuser, J. Tricyclic antidepressant poisoning. Cleve Clin J Med. 2000 Oct;67(10):704-6, 709-13, 717-9. doi: 10.3949/ccjm.67.10.704.

  2. Thanacoody R, Thomas S. Tricyclic antidepressant poisoning : cardiovascular toxicity. Toxicol Rev. 2005;24(3):205-14. doi: 10.2165/00139709-200524030-00013.



Galuser, J. Cleve Clin J Med. 2000 Oct;67(10):704-6, 709-13, 717-9. doi: 10.3949/ccjm.67.10.704.

Thanacoody R, Thomas S. Toxicol Rev. 2005;24(3):205-14. doi: 10.2165/00139709-200524030-00013.


6 views0 comments

Comments


bottom of page